Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

August 7, 2017Trinity County, California

NWS Eureka, CA issued this special weather statement at Aug 7, 2017, 5:37 PM PDT for Trinity County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 5:37 PM PDT (00:37 UTC)
Expired
Aug 7, 2017, 6:00 PM PDT
In force
23 min
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 77 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3671 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WWUS86 KEKA 080037
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
537 PM PDT MON AUG 7 2017

CAZ108-080100-
Southern Trinity-
537 PM PDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TRINITY COUNTY...

At 536 PM PDT, a strong thunderstorm was located over Hyampom, or 15
miles west of Hayfork, moving northwest at 5 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hyampom.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4060 12328 4051 12349 4069 12354 4072 12336
TIME...MOT...LOC 0036Z 150DEG 5KT 4062 12344 

$$

MKK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:40 PM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 7, 3:40 PM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Eureka CA
340 PM PDT Mon Aug 7 2017

.SYNOPSIS...An upper level low will bring a threat of
thunderstorms to mainly the interior mountains through mid week.
Otherwise seasonable weather with slightly above average
temperatures are expected to prevail through the week.

&&

.DISCUSSION...An upper level low meandering about over the area
will continue to bring a threat for mainly diurnally driven
storms through at least mid week. The highest chances will be
during the afternoon and evening hours across the interior
mountains where instability, moisture and lift have been the
greatest. The primary threat with these storms will be hail and
locally heavy downpours. Be sure to keep a watchful eye on the sky
if venturing into the interior. Be ready to take cover if
menacing clouds approach.

Storms will also be possible out toward the coast and over
the coastal waters, however confidence is by no means high.
The easterly and southeasterly flow pattern Tuesday and Wednesday
does look favorable for storms propagating toward the coast. The
GFS continues to be hot and heavy with the convective
development across western portions of the forecast area.
The NAM and other higher resolution models on the other hand,
indicate storms confined to Trinity county and NE Mendocino
county with very little or no chance for storms over the coast.
The BUFKIT profiles reflect this as well. For now will not rule
out the possibility of an isolated boomer over coastal areas.
The best chances look to be mainly north of about Orick Tue
through Wed.

In the meantime, coastal areas will continue to experience the
typical marine stratus. The layer was much more extensive offshore
today with only partly sunny skies as of 3pm. Thus, expect a
quick return this evening with low cloud cover spreading back into
the north coast river valleys through the night. Given the
boundary layer RH's from the high resolution models and the BUFKIT
X-sections, expect diurnal stratus and perhaps fog to persist for
the next several days.

Temperatures will remain near or slightly above seasonal normals
for most of the week. The latest guidance suggest some warming
through the week, however not crazy hot like last week where
Trinity and interior Mendocino county saw max temperatures of
109-115F.

An upstream kicker will eventually push out the pesky upper low
toward the end of the week, resulting in drier southwesterly flow
aloft and less potential for diurnal storms over the interior.
The GFS and ECMWF do suggest another shortwave trough swinging
across the area over the weekend. This s/w trough may trigger some
shower activity. It is interesting to note as we move into the
forecast for days 6-10, the models suggest another upper trough
dropping southward from the NW. This trough may end up bringing
some precipitation to the northern portion of the forecast area if
the surface front does not dissipate. The detail remain very
elusive at the moment. Both models have the 500mb trough offshore
the Pacific Northwest as early as Monday. This is probably too
fast and for now will keep temperatures and weather conditions
near normal for mid August.

&&

.AVIATION...The stratus has pretty much eroded for the interior
portions of northwest California but along the immediate coast it
continues to hang around keeping IFR conditions in place. We're not
expecting to see much in the way of clearing for the immediate coast
thus IFR conditions are forecast to prevail throughout the day.
Persistence forecasting suggests that the stratus will surge inland
once again tonight and creep through the river valleys. Ukiah will
more than likely remain clear all night but model guidance has
suggested that a few low clouds might make their way into the area.
Confidence is not very high in this occurring, thus it has not been
put in for KUKI.

The other thing to note for today is the chance for thunderstorm
activity. This will primarily be limited to Trinity County but may
extend into eastern Del Norte and Humboldt counties and northeast
Mendocino County along the Yolla Bollys mountains.

&&

.MARINE...Light to moderate northerly winds will persist
through today, with locally gustier winds near and south of Cape
Mendocino and out past 10 nautical miles. Winds are forecast to
increase slightly on Tuesday and beyond, but are not expected to
exceed 25 kt. As a result, seas will increase slightly in both
height and steepness, particularly across the waters south of Cape
Mendocino, but are still expected to remain 8 feet or less through
at least Friday. Stronger north winds and steeper seas will be
possible over the weekend. BC/KR

&&

.FIRE WEATHER...A fair amount of cloud to ground lighting was
observed yesterday...mainly over NE Trinity with a handful of
strikes over the Yolla Bolly wilderness area. Given the position
of the upper low off the coast the axis of instability will shift
slightly westward today and remain in the same general area for
the next couple days. A subtle increase in instability combined
with more midlevel moisture should give way to more thunderstorm
activity today and an uptick in lightning strikes. Thus a Red Flag
Warning was issued to cover the anticipated area of focus...Zones
203...204...283 and the extreme northeast portion of 211.
Forecast models have been in good agreement on some rainfall
associated with these storms but given the amount of lightning
expected to fall outside of the rain cores and how dry the fuels
are a warning seems prudent. The other factor is the current
wildfires in proximity to the area of focus. Outflow winds
certainly could have an impact as well as potential IA drawing
resources from current fires. The low driving the current weather
pattern remains quasi stationary for the next couple days thus
additional RFW's will likely be necessary each afternoon and
evening through Wednesday. The threat appears to diminish toward
the end of the week as drier more stable SW flow aloft develops.
The models have been hinting at another short-wave impulse
swinging through the region over the weekend. This s/w may
spark up a few more storms over the mountains, however confidence
is low on the coverage and intensity of any more lightning
activity for the weekend. Interesting note, the GFS and ECMWF
have a 500mb trough digging south toward the NORCAL coast early to
mid next week. This flow pattern resembles a similar event back
in August (25th) of 2013 when several interior stations in
Trinity county reported 0.3 to 0.5 of an inch of rain.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 8 PM PDT this evening for CAZ203-204-211-
     283.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 7, 4:34 AM PDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
434 AM PDT Mon Aug 7 2017

CAZ101-103-104-109-081145-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
434 AM PDT Mon Aug 7 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-110>113-081145-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
434 AM PDT Mon Aug 7 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-107-108-081145-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-
434 AM PDT Mon Aug 7 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 4:28 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Eureka CA
428 PM PDT MON AUG 7 2017

CAZ108-080000-
Southern Trinity-
428 PM PDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TRINITY COUNTY...

At 428 PM PDT, a strong thunderstorm was located 13 miles southwest
of Saddle Camp, or 20 miles south of Yolla Bolly District Rs, moving
south at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Southern Trinity County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4000 12310 4011 12313 4013 12300 4008 12297
      4007 12297 4005 12295 4003 12295 4002 12296
      4001 12295 4000 12295 3998 12293
TIME...MOT...LOC 2328Z 347DEG 8KT 4008 12302

RCL
Special weather statement, Aug 7, 4:40 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Eureka CA
440 PM PDT MON AUG 7 2017

CAZ108-080015-
Southern Trinity-
440 PM PDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TRINITY COUNTY...

At 439 PM PDT, a strong thunderstorm was located near Forest Glen, or
11 miles southwest of Hayfork, moving southeast at 10 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hayfork. Highway 3.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4046 12347 4063 12328 4052 12314 4041 12328
      4043 12337
TIME...MOT...LOC 2339Z 310DEG 9KT 4047 12332

RCL
Special weather statement, Aug 7, 5:04 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Eureka CA
504 PM PDT MON AUG 7 2017

CAZ108-111-080015-
Southern Trinity-Northeastern Mendocino Interior-
504 PM PDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MENDOCINO AND SOUTH
CENTRAL TRINITY COUNTIES...

At 504 PM PDT, a strong thunderstorm was located 14 miles northeast
of Covelo, moving southeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Southern Trinity and northeastern Northeastern Mendocino Interior
Counties.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3993 12292 3991 12293 3991 12295 3984 12296
      3983 12295 3982 12295 3974 12305 3992 12319
      4004 12302 4000 12295 3997 12292 3994 12293
      3993 12291
TIME...MOT...LOC 0004Z 317DEG 7KT 3994 12304

MKK
Special weather statement, Aug 7, 5:16 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service Eureka CA
516 PM PDT MON AUG 7 2017

CAZ108-080045-
Southern Trinity-
516 PM PDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TRINITY COUNTY...

At 515 PM PDT, a strong thunderstorm was located near Forest Glen, or
14 miles southwest of Hayfork, moving southwest at 10 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Hayfork and Forest Glen.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4062 12341 4051 12321 4028 12330 4042 12354
TIME...MOT...LOC 0015Z 028DEG 7KT 4047 12337

MKK
Special weather statement, Aug 7, 5:25 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Eureka CA
525 PM PDT MON AUG 7 2017

CAZ108-080100-
Southern Trinity-
525 PM PDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TRINITY COUNTY...

At 524 PM PDT, a strong thunderstorm was located 7 miles southeast of
Forest Glen, or 16 miles west of Yolla Bolly District Rs, moving
south at 5 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Ruth and Forest Glen.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4035 12306 4033 12307 4012 12317 4025 12348
      4044 12326 4036 12305
TIME...MOT...LOC 0024Z 011DEG 4KT 4028 12325

MKK
Special weather statement, Aug 7, 5:37 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
537 PM PDT MON AUG 7 2017

CAZ108-080100-
Southern Trinity-
537 PM PDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TRINITY COUNTY...

At 536 PM PDT, a strong thunderstorm was located over Hyampom, or 15
miles west of Hayfork, moving northwest at 5 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hyampom.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4060 12328 4051 12349 4069 12354 4072 12336
TIME...MOT...LOC 0036Z 150DEG 5KT 4062 12344

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:04 PM PDTSpecial Weather StatementEKA11 min
Aug 7, 5:16 PM PDTSpecial Weather StatementEKATrinity29 min
Aug 7, 5:25 PM PDTSpecial Weather StatementEKATrinity35 min
Aug 7, 5:55 PM PDTSpecial Weather StatementEKATrinity35 min
Aug 7, 6:27 PM PDTSpecial Weather StatementEKA33 min
Aug 7, 8:15 PM PDTFire Weather WatchEKA7 hr
Aug 8, 3:22 AM PDTRed Flag WarningEKA17 hr
Aug 8, 3:22 PM PDTSpecial Weather StatementEKATrinity23 min
Aug 8, 3:34 PM PDTSpecial Weather StatementEKA26 min
Aug 8, 3:49 PM PDTSpecial Weather StatementEKATrinity26 min
Aug 8, 3:52 PM PDTRed Flag WarningEKA28 hr
Aug 8, 3:58 PM PDTSpecial Weather StatementEKA32 min
Aug 8, 4:12 PM PDTSpecial Weather StatementEKATrinity33 min
Aug 8, 4:35 PM PDTSpecial Weather StatementEKAGlenn25 min
Aug 8, 4:42 PM PDTSpecial Weather StatementEKATrinity18 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.